Case Presentation: A 16-year-old Caucasian male presented to the pediatric emergency department with 10 days of worsening lumbar back pain, myalgias, difficulty ambulating and fevers. His medical history was significant for severe nodulocystic acne vulgaris, and he was started on isotretinoin at 80mg/day (1.4mg/kg/day) three weeks prior to presentation. Approximately 10 days after starting the medication he began complaining of severe lumbar back pain that radiated to the bilateral gluteal regions, which led to gait changes and subsequent discontinuation of the medication. His symptoms worsened despite cessation of isotretinoin. He also reported fever, chills, night sweats, and sternal pain. He denied weight changes, numbness or tingling, loss of sensation, and bowel or bladder incontinence. His physical exam was notable for extensive nodulocystic acne on the face, neck, shoulders, and back. Musculoskeletal exam revealed inability to ambulate without assistance. He had pain in the gluteal sacral region with external rotation of the left hip. Sensation and reflexes were intact in all four extremities. The remainder of his exam was benign. His labs were notable for an elevated C reactive protein of 64.1mg/L and a mildly elevated white blood cell count of 15.8 x103/µL, but a normal erythrocyte sedimentation rate and creatinine kinase. MRI of the lumbar spine and pelvis were negative for any acute process. He was admitted due to pain and inability to ambulate.During his admission pediatric dermatology was consulted and diagnosed acne fulminans. The patient was started on a four-week prednisone taper, with significant symptom improvement upon steroid initiation.
Discussion: Severe acne vulgaris commonly affects adolescents, and isotretinoin remains an effective treatment of this condition (1). The well-known adverse reactions to isotretinoin include mucositis, cheilitis, photosensitivity, and teratogenicity (2). A rare side effect of this medication is acne fulminans (AF). Symptoms of AF include fever, myalgias, and arthralgias which can be severe. Sacroiliitis is reported in 21% of patients with AF (3). Inflammatory markers can be elevated, such as in this patient, but are nonspecific to AF. Although rare, AF can be serious and require hospitalization due to pain (4). Often patients will have worsening of their acne, but this does not always occur. In this patient, high dose isotretinoin was thought to be the trigger for AF, although AF has been reported at lower doses (5). A typical starting dose for isotretinoin in pediatrics is 0.5mg/kg/day – 1mg/kg/day (1,5).AF is a rare yet important condition to recognize due to the benefits of initiating treatment and minimizing unnecessary workup. Prior to his evaluation at our pediatric hospital, he presented twice to an adult emergency department at an outside hospital. He had an extensive workup and multiple imaging studies. Despite this workup, he was not diagnosed until pediatric dermatology was consulted, largely due to a lack of awareness of this condition.
Conclusions: Myalgias, arthralgias, fevers, and elevated inflammatory markers are the predominant symptoms of acne fulminans, which mimics many other inflammatory conditions. Improving awareness of this potential complication of isotretinoin among pediatric and adult hospitalists will hopefully prevent delayed diagnosis in future patients.